Georgia, 2018

Lightning Strike in Georgia, August 1, 2018

August 1, 2018 · NWS CHS · 1 event in 1 county or zone

Deep moisture and warming temperatures between low pressure inland and high pressure offshore led to thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep moisture and warming temperatures between low pressure inland and high pressure offshore led to thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 2:59 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 1, 2:59 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
359 PM EDT Wed Aug 1 2018

.SYNOPSIS...
Unsettled conditions will persist through Friday as the region
remains situated between high pressure offshore and an inland
trough of low pressure. Atlantic high pressure will build in
for the weekend, before another inland trough tries to develop
by early to mid next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The mid-levels consist of a ridge over the Atlantic while a
trough stretches from the Great Lakes region southwards into the
northern Gulf of Mexico. At the surface, the Bermuda high is in
place to our east while a stationary front and trough is to our
west. These features will keep ushering southerly flow into the
region. PWATs are forecasted to remain ~2". Though, some values
as high as 2.15" could migrate into the area overnight. These
values remain on the higher end of the climo scale for early
August. The convective potential through sunset is pretty
similar to the past few days. Scattered to widespread showers
and thunderstorms will persist, then gradually dissipate this
evening. The highest POPs remain far inland, closer to the best
lift. SPC continues to keep portions of our area under a Slight
Risk of severe thunderstorms. This is probably overdone. SPC
mesoanalysis shows MLCAPEs in the 2,000-2,500 J/kg range along
with decent low level lapse rates across our area. However, the
highest DCAPEs are closer to the coast, lowering to only a few
hundred within our area of Slight Risk. The 0-6 km shear values
are around 30 kt, which is fairly good for this time of year and
part of the SPC concern within our area. But the ongoing radar
trends at peak heating haven't been overly impressive. With that
said, the strongest storm could produce a strong wind gust.
Storms continue to move fast enough to limit the flooding
potential. This evening and overnight the CAMs still hint at a
chance of showers and thunderstorms. But the timing and location
varies with each CAM. Hence, the overnight POP forecast will
need to be tweaked based on radar and model trends. Lows will be
similar to the past few nights.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday and Friday: The pattern will continue unsettled as a broad
upper trough remains to the west over the southern MS River Valley,
helping to stream tropical moisture northward across the area.
Scattered to numerous showers and some thunderstorms are again
expected each day, mainly during the afternoon and evening hours.
However, this pattern continues to be effective with producing
scattered lines of showers and thunderstorms through the night,
especially over the Atlantic waters and into the coastal counties.
Have kept likely PoPs, mainly during the daytime periods, then high
end chance to low end likely, especially near the coast, during the
nights. Conditions will remain favorable to produce locally heavy
rainfall due to training of storm cells on Thursday, but winds veer
a bit more with height on Friday, lowering the potential for
training and locally heavy rainfall/flooding. High temperatures will
remain near to slightly below normal and low temperatures near to
slightly above normal.

Saturday: The wetter than normal pattern finally starts to break as
the upper trough dissipates and the Atlantic ridge builds from the
east. This will reduce deep layer moisture values from east to west,
with PWs falling to 1.5 inches or less by later in the day. This
will translate to more typical scattered afternoon showers and
thunderstorms. Low level flow will back to southeast, which will
combine with the afternoon sea breeze to push the best chances for
convection inland during the afternoon. Went with chance PoPs during
the afternoon, with high end chance far interior zones.
Temperatures are expected to start a climb back toward normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep ridging will dominate into early next week, before getting
shunted S-SE in response to a broad eastern trough. PWat actually
looks to be below average, and with the lack of upper support and
mainly the sea breeze and Piedmont trough the focus for initiating
convection, coverage is capped in the scattered range, mainly during
the afternoon and early evening. Temps will be near seasonal
norms.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs:

CHS: VFR should prevail a majority of the time. SHRA and TSRA
around the airport are slowly getting pushed inland by the sea
breeze. Following a brief break in the convection this evening,
additional SHRA/TSRA could impact the airport late tonight. For
now, we're only showing VCSH in the TAF. But changes will
probably need to be made with later TAFs as radar and model
trends lead to higher confidence.

SAV: VFR should prevail a majority of the time. The bulk of SHRA
and TSRA are far inland. The risk for impacts to the airport
into early this evening is low. Additional SHRA/TSRA could
impact the airport this evening. For now, we're only showing
VCSH in the TAF. But changes will probably need to be made as
radar and model trends lead to higher confidence.

Extended Aviation Outlook:

Thursday and Friday: Scattered to numerous showers/thunderstorms
with the potential for brief flight restrictions will continue. The
highest potential for convection will be morning through the
afternoon for KCHS, and mainly afternoon for KSAV.

Saturday: Atlantic high pressure begins to build back from the east,
resulting in lower coverage of convection. Given low level winds
will back to southeast, the best chances for convection and brief
flight restrictions will be later morning through mid afternoon.

&&

.MARINE...
Tonight: The coastal waters will remain sandwiched between high
pressure offshore and an inland trough. Expect southerly winds
topping out in the 15-20 kt range as the surface pressure
gradient becomes enhanced. Seas will average 3-4 ft. Though,
some 5 footers are possible across the offshore GA waters.

LONG TERM MARINE.../THURSDAY THROUGH MONDAY/

No highlights are expected through the period.

Thursday through Friday: The waters will remain between higher
pressure to the east and a trough of low pressure to the west. This
will keep southerly flow of generally 15 knots or less and seas 3 to
5 feet. Scattered to numerous mainly nighttime through morning
showers and thunderstorms.

Saturday through Monday: Atlantic high pressure will start to build
back across the waters from the east, resulting in a weaker pressure
gradient and winds backing to southeast. Expect winds to be 10-15
knots and seas 2-3 feet. Coverage of showers and thunderstorms are
expected to decrease to more typical/scattered levels, with centered
over mainly the late night and morning periods.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 1, 2:30 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
330 PM EDT Wed Aug 1 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-021930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
330 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rain: Higher than normal rain chances within tropical moisture
could lead to periods of locally heavy rainfall across the area.
This could result in minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy Rain: Higher than normal rain chances within tropical moisture
could lead to periods of locally heavy rainfall across the area
through Friday. This could result in minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-021930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
330 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 1, 3:32 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
432 PM EDT WED AUG 1 2018

GAZ087-088-012100-
Jenkins-Screven-
432 PM EDT WED AUG 1 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES...

At 431 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Perkins to near
Scarboro, and moving north at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Millen, Hiltonia, Rocky Ford, Perkins, Millhaven and Scarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8200 3292 8195 3295 8186 3294 8183
      3295 8182 3291 8176 3300 8162 3298 8160
      3265 8183 3284 8201
TIME...MOT...LOC 2031Z 195DEG 19KT 3286 8197 3271 8183

The radar

The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jenkins

When
August 1, 3:36 PM EST
Where
Jenkins County, 0.58 mi E of Millen
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.800, -81.920

A lightning strike resulted in damage at the Jenkins County Sheriff's Office.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777545.